Nebraska, 2003

Hail in Nebraska, May 24, 2003

May 24, 2003 · NWS LBF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 23, 2:23 PM CST, 10 hours 7 minutes earlier.

Area forecast discussion, May 23, 2:23 PM CST, 10 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
323 PM CDT FRI MAY 23 2003

...CONVECTION THE MAIN CONCERNS TONIGHT...

UPPER LEVEL WINDS HAVE WEAKENED THIS AFTN.  PERHAPS MAKING FOR A
MORE FAVORABLE THUNDERSTORM ENVIRONMENT.  BEST INSTABILITY ACROSS
NEB PANHANDLE AND ERN WY...NE CO.  DISTURBANCE IS SWEEPING DOWN THRU
WRN SD THIS AFTN.  EXPECT THUNDERSTORM ACTIVITY TO BECOME SCATTERED
THRU EARLY EVENING WITH A STORM OR TWO REACHING SVR LIMITS.  SPC
CONFERENCE CALL UNDERWAY FOR PANHANDLE.  IF THE ACTIVITY SHOULD
SPREAD EWD A SECOND WATCH WILL BE ISSUED FOR WRN AND NCNTL NEB.

WAVE MOVES THRU TONIGHT WITH CLEARING MOST AREAS BY MORNING.
THEREAFTER...SAT AND ONWARD.  WARMING AND DRIER WEATHER.  NO
OBVIOUS RAIN THREAT IS EXPECTED SATURDAY THROUGH FRIDAY.

.LBF...NONE.

CDC
Hazardous weather outlook, May 23, 9:58 AM CST, 14 hours 32 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-232045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1058 AM CDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT
ACROSS PORTIONS OF THE OUTLOOK AREA. THIS AREA IS GENERALLY ALONG
AND WEST OF A LINE FROM MERRIMAN...IN NORTHWESTERN CHERRY
COUNTY...TO BROKEN BOW...IN CENTRAL CUSTER COUNTY.

EAST AND SOUTHEASTERLY WINDS WILL STRENGTHEN TODAY AHEAD OF AN
APPROACHING COLD FRONT. THIS WILL ALLOW PLENTY OF LOW LEVEL MOISTURE
TO STREAM INTO THE OUTLOOK AREA THIS AFTERNOON.

BY LATE AFTERNOON...A COUPLE OF UPPER LEVEL DISTURBANCES WILL DIVE
OUT OF THE NORTHERN ROCKIES INTO EASTERN WYOMING AND THE PANHANDLE
OF NEBRASKA. SHOWERS AND THUNDERSTORMS WILL INITIATE IN THESE
LOCATIONS LATER THIS AFTERNOON...MOVING SOUTHEAST INTO PORTIONS OF
WESTERN AND NORTH CENTRAL NEBRASKA. THE GREATEST SEVERE WEATHER
HAZARD THIS AFTERNOON WILL BE FROM LARGE HAIL. LOOK FOR
THUNDERSTORMS TO BECOME MORE NUMEROUS OVERNIGHT AS THE COLD FRONT
BEGINS TO PUSH INTO THE OUTLOOK AREA. AS THUNDERSTORMS
ORGANIZE...THE MAIN THREAT OVERNIGHT WILL BE FROM LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG RIDGE OF HIGH PRESSURE WILL ANCHOR ITSELF ACROSS THE
CENTRAL ROCKIES OVER THE NEXT WEEK. THIS WILL INHIBIT SEVERE WEATHER
FROM DEVELOPING SO NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON WEST OF A LINE
FROM MERRIMAN TO BROKEN BOW.

SPOTTER ACTIVATION IS NOT ANTICIPATED SUNDAY THROUGH FRIDAY.

BUTTLER

In the hours before

Local storm report, May 23, 7:22 PM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0822 PM CDT FRI MAY 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    15 SSW VALENTINE          NE   1.00 IN HAIL
05/23/03   CHERRY

JC
Local storm report, May 23, 10:15 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1115 PM CDT FRI MAY 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

910 PM     4 NW BROWNLEE            NE      .75 IN HAIL
05/23/03   CHERRY

930 PM     BROWNLEE                 NE      .75 IN HAIL
05/23/03   CHERRY

CLB

The radar

The Grand Island radar (KUEX), 140 km away, was scanning. The volume nearest the first event began at 06:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Frontier

When
May 24, 12:30 AM CST
Where
Frontier County, 1 mi NNW of Eustis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.683, -100.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355901.